Oklahoma, 2019

Flash Flood and Hail in Oklahoma, June 5, 2019

June 5, 2019 · NWS OUN · 3 events in 3 counties and zones

Scattered slow-moving thunderstorms brought isolated reports of flooding to southern Oklahoma on the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered slow-moving thunderstorms brought isolated reports of flooding to southern Oklahoma on the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 5, 11:14 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 5, 11:14 AM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1214 PM CDT Wed Jun 5 2019

.AVIATION...
18Z TAFs - Isolated to scattered showers/storms will continue to
develop and move across portions of the area this afternoon into
early evening. More widespread rain is expected later this
evening/overnight into Thursday morning. Strong,variable winds
could be possible near some of the storms. VFR/MVFR ceilings
expected this TAF period.

&&

.PREV DISCUSSION... /issued 1100 AM CDT Wed Jun 5 2019/

UPDATE...
Scattered showers/storms are still possible into this afternoon
across portions of the fa. Additional storms are expected to
develop in the high plains and move east towards the area. More
widespread rain is expected later tonight into Thursday as the
upper low approaches the area. Made adjustments to PoPs and sky
cover. Also adjusted highs up a few degrees across portions of the
area where sky cover isn't quite as extensive as previously
forecast. All updates out soon.

PREV DISCUSSION... /issued 304 AM CDT Wed Jun 5 2019/

DISCUSSION...
Main forecast concerns will be uncertainties with convection over
the next 12 to 24 hours and heavy rain associated with a cut-off low
affecting the region late Wednesday into early Friday.

Near term forecast remains fairly uncertain as models (including
CAMs) have performed poorly over the last several days in this
pattern. PoPs over the next 12 to 24 hours are based largely on
radar trends and the experience of the last few days as the
environment really hasn't changed much. Expectation is for showers
and storms currently in the southern Texas panhandle to continue
trekking across southern Oklahoma and north Texas (with high
uncertainty as to how far east they'll make it). A shortwave ahead
of the closed low may result in some convection starting in
central Texas and moving up near the Red River through the day.
Also, kept some low chance PoPs through the afternoon hours for
the possibility of diurnal convection.

Higher confidence in the forecast starting Wednesday night as more
distinct forcing moves into the area in the form of a closed low
over New Mexico. Rain chances will increase late Wednesday through
Thursday, lingering in the east through Friday morning (overall a
slightly slower forecast than previous). Prolonged moderate to heavy
rain will be a concern, though PWATs are not overly impressive with
NAEFS showing generally 1 to 2 standard deviations above normal.

After this system moves out, we will get a brief break with storms
exiting eastward Friday and a dry day Saturday. Temperatures will
warm through the weekend before another front moves in Sunday
bringing low PoPs and cooler temperatures. Lack of moisture will
keep PoPs low early next week.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  86  66  78  64 /  30  70  80  50
Hobart OK         87  65  79  63 /  30  70  70  30
Wichita Falls TX  86  68  82  65 /  40  60  50  30
Gage OK           84  60  76  58 /  30  70  70  30
Ponca City OK     89  66  79  65 /  20  50  80  50
Durant OK         83  69  82  67 /  60  50  60  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/10/99
Hazardous weather outlook, Jun 5, 10:32 AM CST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1132 AM CDT Wed Jun 5 2019

OKZ004>048-050>052-TXZ083>090-061645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1132 AM CDT Wed Jun 5 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Scattered thunderstorms are expected this afternoon into the
evening, especially across south central and southeast Oklahoma.

Additional thunderstorms are expected to approach western
Oklahoma and adjacent parts of north Texas late this evening into
the overnight hours. There is a Marginal Risk for severe
thunderstorms with the potential for gusty winds and small hail.

.Heavy Rainfall and Flooding...
Heavy rainfall will be possible with any thunderstorms, which
could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Numerous thunderstorms are expected to continue Thursday into
Friday. Low thunderstorm chances return on Sunday with additional
low chances on Tuesday.

.Heavy Rainfall and Flooding...
Heavy rainfall may accompany any thunderstorms Thursday into
Friday, which could lead to localized flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

The radar

The Norman radar (KTLX), 128 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Carter

When
June 5, 2:00 PM CST to 5:00 PM CST
Where
Carter County, 1.75 mi NE of Ardmore to 1.9 mi NNE of Ardmore
Cause
Heavy Rain
Reported by
Public
Coordinates
34.189, -97.119

Video on social media of street flooding with water flowing over roadways.

Hail, Garfield

When
June 5, 4:10 PM CST
Where
Garfield County, Enid
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.400, -97.880

Thunderstorm Wind, Jackson

When
June 5, 8:55 PM CST
Where
Jackson County, 3.58 mi NW of (Lts)altus Afb
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
34.700, -99.330

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832634, 832635, 832636.